Analysis & PDE

  • Anal. PDE
  • Volume 6, Number 1 (2013), 181-196.

Resolvent estimates for elliptic quadratic differential operators

Michael Hitrik, Johannes Sjöstrand, and Joe Viola

Full-text: Open access


Sharp resolvent bounds for nonselfadjoint semiclassical elliptic quadratic differential operators are established, in the interior of the range of the associated quadratic symbol.

Article information

Anal. PDE, Volume 6, Number 1 (2013), 181-196.

Received: 23 September 2011
Revised: 29 November 2011
Accepted: 16 January 2012
First available in Project Euclid: 20 December 2017

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 15A63: Quadratic and bilinear forms, inner products [See mainly 11Exx] 35P05: General topics in linear spectral theory 47A10: Spectrum, resolvent 53D22: Canonical transformations

nonselfadjoint operator resolvent estimate spectrum quadratic differential operator FBI-Bargmann transform


Hitrik, Michael; Sjöstrand, Johannes; Viola, Joe. Resolvent estimates for elliptic quadratic differential operators. Anal. PDE 6 (2013), no. 1, 181--196. doi:10.2140/apde.2013.6.181.

Export citation


  • L. S. Boulton, “Non-self-adjoint harmonic oscillator, compact semigroups and pseudospectra”, J. Operator Theory 47:2 (2002), 413–429.
  • E. Caliceti, S. Graffi, and J. Sj östrand, “$\mathcal {PT}$ symmetric non-self-adjoint operators, diagonalizable and non-diagonalizable, with a real discrete spectrum”, J. Phys. A 40:33 (2007), 10155–10170.
  • E. B. Davies, “Wild spectral behaviour of anharmonic oscillators”, Bull. London Math. Soc. 32:4 (2000), 432–438.
  • E. B. Davies and A. B. J. Kuijlaars, “Spectral asymptotics of the non-self-adjoint harmonic oscillator”, J. London Math. Soc. $(2)$ 70:2 (2004), 420–426.
  • N. Dencker, J. Sj östrand, and M. Zworski, “Pseudospectra of semiclassical (pseudo-) differential operators”, Comm. Pure Appl. Math. 57:3 (2004), 384–415.
  • C. Gérard and J. Sj östrand, “Semiclassical resonances generated by a closed trajectory of hyperbolic type”, Comm. Math. Phys. 108:3 (1987), 391–421.
  • B. Helffer and J. Sj östrand, “Multiple wells in the semiclassical limit, I”, Comm. Partial Differential Equations 9:4 (1984), 337–408.
  • M. Hitrik, “Boundary spectral behavior for semiclassical operators in dimension one”, Int. Math. Res. Not. 2004:64 (2004), 3417–3438.
  • L. H örmander, The analysis of linear partial differential operators, III: Pseudodifferential operators, Grundlehren Math. Wiss. 274, Springer, Berlin, 1985.
  • A. S. Markus, Introduction to the spectral theory of polynomial operator pencils, Translations of Mathematical Monographs 71, American Mathematical Society, Providence, RI, 1988.
  • L. Boutet de Monvel, “Hypoelliptic operators with double characteristics and related pseudo-differential operators”, Comm. Pure Appl. Math. 27 (1974), 585–639.
  • K. Pravda-Starov, “Sur le pseudo-spectre de certaines classes d'opérateurs pseudo-différentiels non auto-adjoints”, pp. Exposé XV in Séminaire Équations aux Dérivées Partielles 2006-2007, École Polytechnique, Palaiseau, 2007.
  • K. Pravda-Starov, “On the pseudospectrum of elliptic quadratic differential operators”, Duke Math. J. 145:2 (2008), 249–279.
  • J. Sj östrand, “Parametrices for pseudodifferential operators with multiple characteristics”, Ark. Mat. 12 (1974), 85–130.
  • J. Sj östrand, “Singularités analytiques microlocales”, pp. 1–166 in Astérisque, Astérisque 95, Soc. Math. France, Paris, 1982.
  • J. Sj östrand, “Semiclassical resonances generated by nondegenerate critical points”, pp. 402–429 in Pseudodifferential operators (Oberwolfach, 1986), edited by H. O. Cordes et al., Lecture Notes in Mathematics 1256, Springer, Berlin, 1987.
  • J. Sj östrand, “Geometric bounds on the density of resonances for semiclassical problems”, Duke Math. J. 60:1 (1990), 1–57.
  • J. Sj östrand, “Function spaces associated to global $I$-Lagrangian manifolds”, pp. 369–423 in Structure of solutions of differential equations (Katata,1995), edited by M. Morimoto and T. Kawai, World Scientific Publishing, River Edge, NJ, 1996.
  • J. Sj östrand, “Resolvent estimates for non-selfadjoint operators via semigroups”, pp. 359–384 in Around the research of Vladimir Maz'ya, vol. 3, edited by A. Laptev, Int. Math. Ser. (N. Y.) 13, Springer, New York, 2010.
  • L. N. Trefethen and M. Embree, Spectra and pseudospectra: The behavior of nonnormal matrices and operators, Princeton University Press, 2005.
  • J. Viola, “Resolvent estimates for non-selfadjoint operators with double characteristics”, J. Lond. Math. Soc. $(2)$ 85:1 (2012), 41–78.